Coffee Ground Stool

Bleeding in digestive tract may show up in stool or through vomiting or from tests done on stool for occult blood. The signs of bleeding within the digestive tract could depend on the site where it is occurring as well as the severity of bleeding. If you have coffee ground stool, or blood in stool that looks like coffee ground, it could mean that it has been processed by acid.

Coffee ground emesis is a term used to describe vomiting material that resembles coffee grounds, though it is in point of fact blood in stomach. It is a serious problem that needs emergency medical examination. It can be a life-threatening problem and needs immediate evaluation by a physician.

Sponsored link.

If you have blood in stool that resembles coffee grounds, it may imply that the blood has remained in the stomach for some time. The dark colored stools may contain blood that has been processed by the stomach acids. A stool that has signs of coffee ground generally implies a sign of bleeding in the upper gastrointestinal area.

The upper gastrointestinal bleeds may cause the stool to darken because blood sits in stomach for a while where it reacts with gastric acid. When bleeding occurs within the duodenum, esophagus, and stomach, the stool will likely be black and tarry with a very foul smell. If one vomits, the blood may look red with coffee ground appearance especially if it is from these parts of the upper gastrointestinal area.

On the other hand, if blood comes from rectum or the lower colon, it appears bright red with a mix or coating with stool. You may have stool with dark blood that resembles coffee grounds if the bleeding is occurring higher up in colon or if it occurs at the far end of your small intestine and the upper GI area.

Sponsored link.

An occult bleeding is usually hidden and may not be visible in stool. When there is massive bleeding, one pay feel dizzy, weak, faint, have cramp-like abnormal pains, short of breath, and diarrhea. It is essential to know that some foods like beets, pills, and iron or Pepto Bismol, an over-the-counter drug could make the color of stool appear red or black often giving falsely resemblance of blood in your stool. Iron pills could make the stool look as though it has blood.

Bleeds in upper GI could be caused by peptic ulcers or gastritis. Use of medications like non-steroidal anti-inflammatory drugs like ibuprofen and aspirin could weaken the lining of the stomach causing gastritis. Similarly, excess consumption of alcohol and use of coffee may trigger gastritis.

When gastritis is left untreated, it may grow to peptic ulcers. Both gastritis and peptic ulcers could cause abdominal discomforts. Moreover, infections in stomach like Heliobacter Pylori could also cause gastritis as well as peptic ulcers. It is essential you make an appointment with a doctor or gastroenterologist when you have coffee ground tool or vomit.

The doctor will conduct lab tests to ensure the blood cell count is within the stable range. The stool is tested to confirm if there is blood in it. An upper endoscope may be recommended to look into stomach and see if there could be ulcers, which might be causing the problem. Remember that should you have a bright red blood in stool or throw up, you ought to seek medical attention immediately, this is an emergency situation.

Sponsored link.

Filed in: Diseases and Conditions | Tags: , , ,

About the Author (Author Profile)

Leave a Reply

Trackback URL | RSS Feed for This Entry